Fluoxetine-induced hypertrichosis
Mehmet Hamdi Orum, Aysun Kalenderoglu, Oguzhan Bekir Egilmez
Article No: 13   Article Type :  Letter To The Editor
Keywords :
Dusunen Adam : The Journal of Psychiatry and Neurological Sciences : 2017;30:389-390
Full Text:

Dear Editor,

Antidepressants are one of the most commonly used medications in the United States of America (1). Pruritus, urticaria, and photosensitivity are the most frequent cutaneous side effects of this medication. Hypertrichosis has also been previously associated with the use of clomipramine, sertraline, paroxetine, venlafaxine, and bupropion (2). Here, we report the case of a patient with hypertrichosis associated with fluoxetine.

Mrs A. was 21 years old. She was being monitered at a psychiatry outpatient clinic for 3 years, with a diagnosis of major depressive disorder. She was using 10 mg/day of escitalopram for 2 years. Her depressive symptoms were taken under control with this treatment, but she complained of weight gain and we planned to change her treatment. Her Escitalopram intake was stopped, and fluoxetine, which has a lower weight-related side effect profile, was prescribed at a dose of 20mg/day. She came to our clinic 2 months after the introduction of fluoxetine, complaining of hypertricosis, especially on her arms and legs. She was referred to the endocrinology and dermatology department, and no organic pathology was detected. She continued fluoxetine at the same dose for 3 more months and came in for a control again. She still had complaints of hypertrichosis; thus, her fluoxetine intake was stopped. Hypertrichosis ceased 3 months after her fluoxetine intake was stopped. In her follow-up, she did not report any other cutaneous side effects after starting 50 mg/day sertraline. Partial remission in depressive symptoms had also sustained during her follow-up. Written informed consent was taken from the patient in order to publish her data.

Hypertrichosis is hair growth that is abnormal for the sex, age, or race of an individual, or for a particular area of the body (3). One of the two major mechanisms of hypertrichosis is the conversion of vellus to terminal hairs. The mechanisms of the vellus-to-terminal switch are poorly understood (4). The other chief mechanism of hypertrichosis involves changes in the hair-growth cycle. Certain drugs such as phenytoin, acetazolamide, streptomycin, minoxidil, and diazoxide are known to cause increased growth of hair on the trunk and limbs, and this drug-related hair increase usually reverts back to normal with the discontinuation of the drug (5). There are limited studies revealing the relation between antidepressants (clomipramine, sertraline, paroxetine, venlafaxine, and bupropion) and hypertrichosis (2). We presented a female patient with hypertrichosis associated with fluoxetine and suggested that it is a reversible side effect.

The causes of hypertrichosis are varied, and many of the mechanisms have not yet been revealed. While this is usually a cosmetic problem, it may also be the presenting symptom of an associated condition that requires further investigation or treatment. Hypertrichosis should be questioned in patients who have used fluoxetine. If recognized, this unusual side effect may lead to embarrassment for the patient and noncompliance with treatment.


1.National Center for Health Statistics. Health, United States, 2010: with special feature on death and dying. Table 95. Hyattsville, MD, 2011.

2.Warnock JK, Morris DW. Adverse cutaneous reactions to antidepressants. Am J Clin Dermatol 2002; 3:329-339. [CrossRef]

3.Bertolino A, Freedberg I. Hair: In Fitzpatrick TB, Eisen AZ, Wolff K, Freedberg IM, Austen KF (editors). Dermatology in general medicine. New York: McGraw-Hill, 1993, 671-696.

4.Stenn KS, Paus R. Controls of hair follicle cycling. Physiol Rev 2001; 81:449-494.

5.Wendelin DS, Pope DN, Mallory SB. Hypertrichosis. J Am Acad Dermatol 2003; 48:161-179. [CrossRef]

Creative Commons Lisansı

Dusunen Adam: The Journal of Psychiatry and Neurological Sciences is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.
Düşünen Adam - Psikiyatri ve Nörolojik Bilimler Dergisi
Bakırköy Prof. Dr. Mazhar Osman Ruh Sağlığı ve Sinir Hastalıkları Eğitim ve Araştırma Hastanesi
Yerküre Tanıtım ve Yayıncılık Hizmetleri A.Ş.